Hormonal contraception:
Do they cause weight gain and why?

Weight gain is one of the biggest deterrents to women choosing combined oral contraceptive pill or other hormonal contraceptives. For most women, hormonal contraception is unlikely to affect their weight very drastically. Many women slowly gain weight over time (about 0.5 kg per year), whether or not they use hormonal contraception.

Possible causes of weight gain.

  • High levels of estrogen
    High levels of estrogen promote fat deposition around the hips, breasts, and thighs leading to weight gain. Newer oral pills however have lower estrogen.
  • Water retention
    Oral pills may stimulate the renin angiotensin aldosterone system causing you to retain salt and water. This change is usually temporary, lasting for 2 months.
  • Appetite
    The estrogen component of your oral contraceptive is known to increase ghrelin, your hunger hormone and may contribute to increased appetite and weight.